MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX25RE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The actual device has not been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and shipping inspection record of the involved product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report of this nature with the involved product code/lot# combination.(b)(4).Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported breakage in the capiox device.Follow up communication with the user facility provided the following information: the user found the connector had broken after opening the package; it was replaced with a new one; and there was no patient involvement.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the codes.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Additional Manufacturer Narrative
This report is being submitted as follow up number 1 to provide the actual device evaluation.E-submitter has been experiencing difficulty with the codes at the time this report was packaged/submitted.We are actively working on resolving this issue with e-submitter.Codes will be provided in a follow up report.The actual device was returned to the manufacturing facility for evaluation.Visual inspection found the sampling line tube had almost fractured off at the joint with the blood outlet port on the oxygenator.No other damage was noted on the rest of the device.Magnifying and electron microscopic inspections of the fracture cross-sections of the sampling line revealed no embedded foreign particle or entrainment of air bubbles which would have contributed to the generation of the fracture.It was revealed that some segments were in the smooth state and other segments in the rough state.There were no anomalies noted on the wall thickness of the tube.Simulation testing was conducted.The state of the fracture of the sampling line tube of the actual sample is experientially known to be consistent with the state when the tube has been almost fractured as a result of it having been exposed to a shock force under a cold temperature and to subsequent bending force.The sampling line tube of a current product sample was exposed to a shock force at the joint of the tube and the oxygenator outlet port after having been left under a low temperature of 4¿c for 12 hours.The sampling line tube became fractured half way at the joint.The fractured tube was then subjected to bending force by the fracture being opened to some degree.Electron microscopic inspection of the fracture cross-section found that the state of the surface was very similar to that of the actual sample with some segments being in the smooth state and other segments in the rough state.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified the actual sample had no inherent deficiencies which could have contributed to the fracture of the sampling line tube.While the exact cause of the reported event cannot be definitively determined based on the available information, it is assumable the actual sample was cooled by having been left under a low temperature during transportation, and in the cooled state, it was subjected to a shock force and became fractured partially.Subsequently, the actual sample was subjected to another force, including bending or pulling force, resulting in the observed damage.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: "do not use if the package or device is damaged (e.G.Cracked) or any of the part caps are off." all available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6759110
Report Number9681834-2017-00156
Device Sequence Number13793213
Product Code DTZ
UDI-Device Identifier04987350701022
UDI-Public(01)04987350701022(17)190331(10)160418
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberCX*FX25RE
Device Lot Number160418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/04/2017
Supplement Date Received by Manufacturer08/21/2017
09/26/2017
Initial Report FDA Received Date08/01/2017
Supplement Report FDA Received Date09/18/2017
10/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1